Format

Send to

Choose Destination
See comment in PubMed Commons below
Res Sports Med. 2008;16(1):15-22. doi: 10.1080/15438620701693280.

Gastrointestinal distress after creatine supplementation in athletes: are side effects dose dependent?

Author information

1
Biomedical Sciences Department, Faculty of Sport and Tourism TIMS, PA University of Novi Sad, Serbia. sergej@panet.co.yu

Abstract

The main aim of the present study was to investigate the effects of two different creatine-supplementation protocols on incidence of gastrointestinal (GI) distress in top-level athletes. Data were collected from 59 top-level male soccer players who were allocated in a double-blind design to three randomly assigned trials: ingesting creatine supplement (C5: 2 x 5-g doses, and C10: 1 x 10-g dose) or placebo (P) for 28 days. In order to assess potential side effects of the supplementation regimen, all subjects were instructed to report any adverse effects of supplementation on their GI system. Survey questions covered perceived side effects on GI system linked with creatine supplementation. In all three treatment groups, the most frequent GI complaints were diarrhoea (39.0%), stomach upset (23.8%), and belching (16.9%). We did not find a significant difference between incidence of GI distress symptoms between C5 and the placebo group after the survey. Yet, significant differences were found for incidence of diarrhoea between the C5 and C10 groups (28.6% vs. 55.6%, respectively, p < 0.05). Moreover, diarrhoea was more frequent in the C10 group as compared with the placebo group (55.6% vs. 35.0%, p < 0.05). There is no reason to believe that short-term oral creatine supplementation for 28 days has any detrimental effect on the GI tract if taken in a recommended amount (10 g per day in two equal doses). The risk of diarrhoea may be increased, however, following intake of 10 grams of creatine per single serving.

PMID:
18373286
DOI:
10.1080/15438620701693280
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center